Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Miami, FL

June 14, 2009Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 14, 2009, 5:06 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 5:06 PM EDT (21:06 UTC)
Expired
Jun 14, 2009, 5:31 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 30 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:10 PM EDTTSTM WND GST 60Miramar, FLA THUNDERSTORM PRODUCED A WIND GUST ESTIMATED AT 60 MPH AT HOME DEPOT AT THE INTERSECTION OF INTERSTATE 75 AND MIRAMAR PARKWAY. VERY HEAVY RAIN WAS REPORTED ALONG WITH CHAIRS BEING BLOWN AROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2106 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 142106
SVRMFL
FLC011-086-142145-
/O.NEW.KMFL.SV.W.0079.090614T2106Z-090614T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
506 PM EDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.
  NORTH CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIRAMAR...AND MOVING SOUTHWEST AT 20 MPH.

* THE STORM WILL AFFECT...
  MIRAMAR...
  MIAMI LAKES...
  PENNSUCO...
  DORAL...
  AND SURROUNDING COMMUNITIES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2579 8032 2580 8066 2602 8043 2602 8023
TIME...MOT...LOC 2106Z 042DEG 16KT 2596 8036

$$

BAXTER
1 follow-up statement
687 
WWUS52 KMFL 142131
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
531 PM EDT SUN JUN 14 2009

FLC011-086-142139-
/O.CAN.KMFL.SV.W.0079.000000T0000Z-090614T2145Z/
BROWARD FL-MIAMI-DADE FL-
531 PM EDT SUN JUN 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKEN BELOW SEVERE LIMITS.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
CENTRAL MIAMI-DADE AND SOUTH CENTRAL BROWARD COUNTIES.

HOWEVER...THUNDERSTORMS REMAIN IN THE AREA WHICH CAN PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND SMALL
HAIL. THESE STORMS WILL STILL AFFECT MIRAMAR...MIAMI LAKES...AND
PENNSUCO AREA DURING THE NEXT HOUR. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2579 8032 2580 8066 2602 8043 2602 8023
TIME...MOT...LOC 2129Z 041DEG 10KT 2593 8039

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:34 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 14, 2:34 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT SUN JUN 14 2009

.DISCUSSION...ACTIVITY HAS BEEN SLOW TO DEVELOP TODAY...WITH A FEW
SHOWERS POPPING THEN DIMINISHING QUICKLY. HOWEVER...TEMPS HAVE
SOARED INTO THE MID 90S PORTIONS OF THE EAST COAST...WITH MIA
REACHING 94 (JUST SHORT OF THE RECORD OF 96 SET IN 1998). A NICE
CU FIELD IS SEEN ALONG THE INLAND MOVING ATLANTIC SEA BREEZE...AND
WITH HOT TEMPS...IT SEEMS ITS JUST A MATTER OF TIME FOR TSTORM
ACTIVITY TO DEVELOP IN BOTH COVERAGE AND INTENSITY THROUGH THE
REST OF THE AFTERNOON...SO HAVE KEPT WITH HIGH END CHANCE POPS
EASTERN AREAS WITH SLIGHT CHANCE POPS ACROSS THE NAPLES AREA.

SURFACE RIDGE AXIS WILL REMAIN ACROSS THE SOUTHERN
PENINSULA DURING THE EARLY AND MIDDLE PART OF THE UPCOMING WEEK.
LOCAL AREA WILL CONTINUE IN A REGION OF LIGHT WIND FLOW WITH MID
LEVEL HIGH PRESSURE CENTERED OVER THE GULF AND ANOTHER HIGH
CENTERED OVER THE WESTERN ATLANTIC. THIS WILL LEAD TO RATHER LIGHT
FLOW THROUGH THE COLUMN. MOISTURE LEVELS AND INSTABILITY WILL
SUPPORT THE DEVELOPMENT OF DIURNALLY INDUCED SEA BREEZE CONVECTION
EACH DAY. FLOW ABOVE THE SURFACE WILL BE LIGHT WESTERLY...FAVORING
CONVECTION EACH AFTERNOON ACROSS THE INTERIOR AND EAST COAST
METROPOLITAN AREAS...ESPECIALLY THE WESTERN SUBURBS AS THE SEA
BREEZE WILL LIKELY PENETRATE AWAY FROM THE IMMEDIATE ATLANTIC
COAST EACH OF THE NEXT SEVERAL DAYS. MADE NO SIGNIFICANT CHANGES TO
THE FORECAST WITH POPS RANGING FROM 10-20 PERCENT GULF COAST AND
30-40 PERCENT INTERIOR/ATLANTIC COAST.

HAVE KEPT THE TREND OF GOING A DEGREE OR TWO ABOVE GUIDANCE ON
MINS AND MAXS...AS IT HAS BEEN WARMER THAN GUIDANCE OF LATE.

INTERESTING TO SEE THAT THE MAV/MET GUIDANCE BOTH SHOW THE
VISIBILITY DROPPING TO 6SM IN HAZE AT NAPLES ON TUESDAY...BUT NO
OTHER LOCAL SITES. COULD ONLY FIND MLB ACROSS CENTRAL FL SHOWING
HAZE FOR TUE. THE MODELS ARE HINTING THAT WITH THE FLOW BECOMING
MORE ORIENTED DOWN THE PENINSULA...THAT SOME OF THE HAZE OVER THE
DEEP SOUTH COULD MOVE INTO THE AREA...MAKING FOR A MILKIER TYPE
SKY...BUT THATS ABOUT IT.

MADE NO CHANGES TO THE EXTENDED FORECAST AS THERE IS STILL
UNCERTAINTY IN WHETHER OR NOT A MID/UPPER TROUGH WILL DIG INTO THE
AREA FROM THE NW . THE LATEST GFS HAS COME INTO BETTER LINE WITH THE
00Z ECMWF IN SHOWING MORE RIDGING INTO NEXT WEEKEND. HAVE MADE NO
CHANGES TO THE EXTENDED FORECAST WITH CHANCE POPS EACH DAY AND
SLIGHT CHANCE EACH EVENING.

&&

.MARINE...LIGHT WIND FLOW WILL PREVAIL THROUGH THE FCST PERIOD AS
THE SURFACE RIDGE AXIS REMAINS ALIGNED ACROSS THE AREA...RESULTING
IN WINDS GENERALLY 10 KT OR LESS AND SEAS LESS THAN 4 FT.

&&

.FIRE WEATHER...NO CONCERNS AS LOWEST RHS ARE EXPECTED TO BE IN
THE 40S INTERIOR EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  76  90 / 10 30 20 40
FORT LAUDERDALE  79  90  79  90 / 10 30 20 40
MIAMI            78  92  78  91 / 10 30 20 40
NAPLES           75  90  76  90 / 10 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Jun 14, 4:53 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
453 AM EDT SUN JUN 14 2009

FLZ063-066>075-168-172>174-142300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
453 AM EDT SUN JUN 14 2009

...SCATTERED AFTERNOON THUNDERSTORMS INTERIOR/EAST SECTIONS...
...A FEW STORMS COULD BE FAIRLY STRONG THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY EVENING MAINLY OVER THE INTERIOR AND EASTERN
LOCATIONS. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL,
SMALL HAIL, AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORM ACTIVITY.

WATERSPOUTS: THE WINDS IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE ALONG WITH LINGERING BOUNDARIES WILL HELP TO PRODUCE
POSSIBLY A FEW WATERSPOUTS OVER THE GULF OF MEXICO AND THE
ATLANTIC OCEAN.

WIND: THE STRONGEST STORMS WILL PRODUCE WINDS BETWEEN 40 AND 55
MPH.

HAIL: HAIL FROM DIME TO PENNY SIZE IN DIAMETER WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING,
MOST LIKELY ACROSS INTERIOR AND EASTERN SECTIONS OF MAINLAND SOUTH
FLORIDA.

FLOODING: URBAN FLOODING MAY BECOME A PROBLEM WITH SLOW MOVING
THUNDERSTORMS OVER THE INTERIOR AND EASTERN SECTIONS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK. LIGHTNING
STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY. THERE WILL ALSO BE THE
LINGERING THREAT OF WATERSPOUTS THROUGH EARLY NEXT WEEK IN THE
GULF OF MEXICO AND THE ATLANTIC DUE TO LIGHT WINDS IN THE LOWER
AND MID LEVELS OF THE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE MIAMI FORECAST OFFICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 14, 3:20 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT SUN JUN 14 2009

FLZ073-074-173-141945-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
320 PM EDT SUN JUN 14 2009

...STRONG THUNDERSTORM DEVELOPING ALONG THE EAST COAST SEA BREEZE...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR PINECREST...MOVING VERY
SLOWLY TO THE SOUTH. GUSTY WINDS HAVE BEEN REPORTED IN THE FALLS
AREA. WITH LITTLE MOVEMENT...LOCALLY HEAVY RAINS CAN ALSO BE
EXPECTED.

THIS STORM WILL AFFECT...

THE FALLS...
PINECREST...

AND SURROUNDING COMMUNITIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2548 8040 2556 8050 2590 8026 2583 8017
TIME...MOT...LOC 1919Z 225DEG 2KT 2565 8033

JR
Special weather statement, Jun 14, 3:48 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT SUN JUN 14 2009

FLZ073-074-173-142015-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
348 PM EDT SUN JUN 14 2009

...STRONG THUNDERSTORMS CONTINUES INTO SOUTHEAST MIAMI-DADE...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR METRO ZOO...MOVING SOUTH SOUTHWEST AT 5 TO
10 MPH.

THIS STORM WILL AFFECT...

RICHMOND HEIGHTS...
METRO ZOO...
CUTLER BAY...
SOUTH MIAMI HEIGHTS...
BLACK PT...
GOULDS...

AND SURROUNDING COMMUNITIES.

LAT...LON 2570 8024 2563 8027 2560 8031 2556 8030
      2554 8030 2550 8033 2549 8032 2548 8033
      2545 8032 2541 8033 2549 8057 2577 8043
TIME...MOT...LOC 1947Z 029DEG 7KT 2562 8039

JR
Special weather statement, Jun 14, 4:42 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT SUN JUN 14 2009

FLZ071-072-172-173-142130-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
442 PM EDT SUN JUN 14 2009

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTH METRO BROWARD
COUNTY...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR COOPER CITY...MOVING SOUTH AT 5
MPH.

THESE STORMS WILL AFFECT...

COOPER CITY...
HOLLYWOOD...
INTERSECTION I-75 AND GRIFFIN ROAD...
SOUTHWEST RANCHES...
PINES BLVD AND UNIVERSITY DRIVE...
NORTH PERRY AIRPORT...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2596 8016 2596 8017 2598 8017 2597 8030
      2596 8030 2596 8039 2619 8031 2617 8015
TIME...MOT...LOC 2040Z 012DEG 6KT 2606 8025

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:00 PM EDTSpecial Marine WarningMFL35 min
Jun 14, 3:20 PM EDTSpecial Weather StatementMFLMiami-Dade25 min
Jun 14, 3:48 PM EDTSpecial Weather StatementMFLMiami-Dade27 min
Jun 14, 4:42 PM EDTSpecial Weather StatementMFLBroward48 min
Jun 14, 5:33 PM EDTSpecial Weather StatementMFLMonroe57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.